Kansas, 2020Winter Storm in Kansas, January 10 to 11, 2020
January 10 to 11, 2020 · NWS EAX · 4 events in 4 counties and zones
A mid season winter storm moved through the area bringing nearly every precipitation type with it. This storm produced around a quarter to a half inch of ice and several inches of snow area-wide.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A mid season winter storm moved through the area bringing nearly every precipitation type with it. This storm produced around a quarter to a half inch of ice and several inches of snow area-wide. There were several accidents on local roadways due to the ice and snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 10, 11:38 AM CST, 22 minutes earlier.
Area forecast discussion, Jan 10, 11:38 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1138 AM CST Fri Jan 10 2020
.Discussion...
Issued at 435 AM CST FRI JAN 10 2020
A cold front extending from the Great Lakes down through eastern
Kansas will be the focal point for a multitude of different weather
phenomena as it interacts with a deepening shortwave trough over the
southern Rockies currently. As this trough exits into the Southern
Plains it will cause cyclogenesis at the surface and multiple areas
of frontogenesis in the mid levels as this feature pushes through.
Today into tonight we will see two different features over are area
that will have drastic different impacts. Over central MO strong
isentropic accent ahead of a strong LLJ will help cause elevated
showers and isolated thunderstorms. The strong southerly flow along
the LLJ a will bring PWAT values to near 1.25", which would be 2
standard deviations from our normal values. These factors will lead
to very efficient storms as they push through central MO and
possible localized flooding with 1-3" of rainfall possible. The most
likely timeframe for flooding would be sunset tonight into early
Saturday morning. A flash flood watch is in effect for this region
to account for this possibility.
The second feature to watch this afternoon will be an area of mid
level frontogenesis over NW Missouri and NE Kansas. This area will
be enhanced by the right entrance region of a jet streak and
diffluence aloft. Surface and low level temperatures will play a
major role in precipitation type late this morning. North of St.
Joseph surface temperatures will likely be below freezing, resulting
in a mix of freezing rain and ice pellets. The warm nose aloft will
be in the 2-3C range which should melt most of the ice crystals, but
enough may remain for the formation of ice pellets. Intensity of of
the precip may determine if it falls as freezing rain or ice pellets
early on. Ice accumulations of .1-.2" is possible before sunset in
this region before it starts to transition to snow.
Near sunset, the temperature profiles will start to shift as strong
CAA moves into the region in the lower levels. This area of wintry
mix will begin to shift to the SE as temperatures start to decrease
rapidly. Rain will likely transition to a wintry mix over the KC
metro by 8-9PM with NW Missouri transitioning to all snow. Flash
freezing may be possible over northern Missouri as temperatures drop
form lower 30s to the teens by Saturday morning. This band of wintry
mix will continue through the region overnight, but may stall over
central Missouri toward the morning timeframe. This stall over north
central Missouri could lead to 0.25-0.3" of ice accumulation. By
Saturday morning almost all areas will have received some ice
accumulations with NW Missouri likely to have 2-3" of snowfall west
of I-35. High winds of 30-35mph will also be an issue with blowing
snow causing low visibilities over NW Missouri. As this first wave
of winter precipitation starts to push east the next wave will start
to form over eastern KS.
This final wave will be more associated with the shortwave trough
with a mid level frontogenetic band forming over eastern KS
Saturday morning. Soundings indicate a good area of lift at and
above the dendritic growth zone with some and surface temperatures
in the teens. This will lead to a higher snow ratio of 12:1 roughly
and give the area the best chance for accumulating snow without the
threat of ice. Our overall snow totals will largely depend on the
intensity of this feature and with some hints at weak instability
there could even be some localized banding to help with those
totals. As this system finally shifts to the east by late Saturday
afternoon the overall snow totals look to be in the 3 to 6" range
with the highest totals over NW Missouri where some isolated totals
may reach 6+". Overall ice accumulation will all depend on how quick
everything cools off with the CAA and how much of the QPF ends up as
sleet and not freezing rain. Due to the combination of freezing
rain/sleet, snow totals in the 3-6" range, possible flash freezing,
and winds up to 35kts with low visibility we decided to go with a
winter storm warning even through individual criteria may not be
reached everywhere. Travel conditions in this type of event will be
very hazardous and is not recommended during this timeframe.
Looking past this event there does not appear to be any significant
events likely until possibly next weekend, but guidance is all over
the place with that system for now.
&&
.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1135 AM CST FRI JAN 10 2020
IFR to LIFR conditions expected as winter storm moves into the
area. Mixed precipitation, including a glaze of ice, expected now
at STJ and this evening at KC terminals. Ice transitions to
accumulating snowfall tonight at STJ and at KC terminals near
sunrise. Expect additional reductions to cig/vis in most robust
activity.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Winter Storm Warning from 6 PM this evening to 6 PM CST Saturday
for KSZ057-060-103>105.
Winter Storm Warning until 6 PM CST Saturday for KSZ025-102.
MO...Flash Flood Watch through late tonight for MOZ031>033-038>040-
043>046-053-054.
Winter Storm Warning from 6 PM this evening to midnight CST
Saturday night for MOZ008-017-025-032-033-039-040-045-046-
054.
Winter Storm Warning from 6 PM this evening to 6 PM CST Saturday
for MOZ006-007-013>016-020>024-028>031-037-038-043-044-053.
Winter Storm Warning until 6 PM CST Saturday for MOZ001>005-011-
012.
&&
Discussion...Barham
Aviation...BlairHazardous weather outlook, Jan 10, 4:56 AM CST, 7 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CST Fri Jan 10 2020
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CST Fri Jan 10 2020
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Multiple hazards are expected today into tonight as a winter storm
pushes through the region. This afternoon the threat of heavy
rainfall and flooding will be possible over central Missouri, with
1-3" of rainfall expected. Over NW Missouri a wintry mix of freezing
rain and sleet will start to occur late in the morning and last
through the evening when it will transition to snow. This band of
freezing rain/sleet will slowly move SE towards the KC Metro and
central Missouri this evening into the overnight hours. Ice
accumulations of 0.05-0.3" are possible, with the highest totals over
north central Missouri. Snow fall overnight will mostly be confined
to NW Missouri where they may see 2-3" of snow with the rest of the
area seeing 1-2". Wind gusts of 35mph with this snow may cause
periods of reduced visibility and very hazardous driving conditions.
Flash freezing over northern Missouri is going to be possible with a
rapid drop in temperatures overnight causing all liquid to freeze by
morning.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Saturday morning another round of snowfall will push into the region
from the west with 3-5" of snowfall possible over western Missouri
and eastern KS. There may be periods of moderate to heavy snowfall
and 1-2" per hour rates as this feature pushes through. This may
cause extremely low visibilities at time and any travel early
Saturday is discouraged. The snowfall will eventually move east of
our area by late Saturday afternoon. A quick trace to 1" of snowfall
is possible Sunday night into Monday. Another weather system will
push through mid week, but it is too far for any details on
precipitation type at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Winter Storm, Doniphan
- When
- January 10, 12:00 PM CST to January 11, 6:00 PM CST
- Where
- Doniphan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.788, -95.147 (the zone’s center; the record gives no point)
Freezing rain occurred through much of the night going into January 11, and caused around a quarter to one-third inch accumulation. This occurred prior to about 2 to 3 inches of snow falling. This resulted in several auto accidents.
Winter Storm, Leavenworth
- When
- January 10, 6:00 PM CST to January 11, 6:00 PM CST
- Where
- Leavenworth forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.199, -95.038 (the zone’s center; the record gives no point)
Freezing rain occurred through much of the night going into January 11, and caused around a quarter to one-third inch accumulation. This occurred prior to about 2 to 3 inches of snow falling. This resulted in several auto accidents.
Winter Storm, Wyandotte
- When
- January 10, 6:00 PM CST to January 11, 6:00 PM CST
- Where
- Wyandotte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.115, -94.764 (the zone’s center; the record gives no point)
Freezing rain occurred through much of the night going into January 11, and caused around a quarter to one-third inch accumulation. This occurred prior to about 2 to 3 inches of snow falling. This resulted in several auto accidents.
Winter Storm, Johnson
- When
- January 10, 6:00 PM CST to January 11, 6:00 PM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.884, -94.822 (the zone’s center; the record gives no point)
Freezing rain occurred through much of the night going into January 11, and caused around a quarter to one-third inch accumulation. This occurred prior to about 2 to 3 inches of snow falling. This resulted in several auto accidents.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Hail and Damaging Winds in Texas, January 10, 2020$460,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867901, 867902, 867903, 867904.